Skin Sins – Medication

As well as considering your immune function during illness, medication can also cause various skin concerns which can be both irritating and uncomfortable.

doctor

Intolerance

Reactions to drugs can produce almost any type of rash and generally appear as raised areas of skin spread widely over the body. Drug-induced rashes may be accompanied by intense itching.

Antibiotics

antibiotics tend to have an effect on the digestive system which can in turn cause problems such as eczema. Antibiotics has also shown to make the skin photosensitive and then therefore prone to pigmentation.

Roaccutane

Roaccutane is a drug generally prescribed by the doctor to treat acne. Although it may clear up the initial concerns of spots and blemishes, it can draw out too much oil from the skin causing, dryness, rashes and a weakened skin barrier which can then lead onto a number of concerns.

Contraceptive Pill

In some cases, the contraceptive pill can ease out skin problems caused by irregular hormones. It can however, in some people cause breakouts, pigmentation and excess oil in the skin which can lead on to oily acne.

Chemotherapy

Oncology treatments re tough on the skin. Chemotherapy affects all the fast growing cells in the body. This is extremely beneficial for targeting the fast growing cancer cells in the body however it is also affecting good fast growing cells in the skin, hair, nails and blood. The skin becomes excessively dry, sensitive and irritated. It is prone to pigmentation and hives can occur.

Topical Steroids

Patients and parents of children with atopic dermatitis and eczema are often fearful about using topical corticosteroids because of safety concerns. Barrier impairment, which can occur within just three days of treatment initiation, is probably the most clinically important side effect of topical corticosteroid use. Topical corticosteroid treatment disrupts the skin barrier by causing decreases in the production and release of the natural oils known as lipids and antimicrobial peptides.

Radiation

Radiation treatments can burn the skin and make it become very hot and sensitive. In some cases it becomes dry and brittle and promotes itching, redness and thinning of the skin. Long-term symptoms of radiation can then become infected and blister due to a lack of immune defence. Many patients get itchy skin and some going through the newer treatments get pustular cysts that look like severe acne. It becomes very sore and sensitive. If people have had chemo as well, then the effects of radiation will be far worse. Radiation therapy can kill skin cells causing them to shed at a faster rate.